Couldn't find what you looking for?

TRY OUR SEARCH!

Opioid analgesics are very strong painkillers generally recommended following major surgeries. These drugs act on the opioid receptors present in the brain to increase the body's pain tolerance. Opioid analgesics don't generally lead to side effects if they are taken for a short period, as prescribed by a doctor.

However, these drugs are highly addictive and can lead to tolerance if taken for a long time or in high hoses. To overcome the tolerance, the patient gradually increases the dose and may soon become addicted to them.

If you have to keep increasing the dose to combat pain or you experience headaches, chills or nausea if you do not take the drug at its usual time, it is a sign that you have become dependent on your opioid analgesic. Recognizing an addiction in the early stages means the patient can try to taper the dose and finally give up the drug completely. However, this is easier said than done. A patient addicted to opioid analgesics should visit their physician who will, in turn, prescribe some other medicine to gradually replace the opioid analgesic.

Withdrawal symptoms

The symptoms experienced upon withdrawal of opioid analgesic depend on:

  • The nature of opioid analgesic

  • The duration for which the opioid analgesic has been abused

  • The dose of opioid analgesic the patient was taking at the time of quitting

Some of the most common symptoms experienced when the opioid analgesic is withdrawn from the system include:

  • Fatigue: Opioid analgesics act on the opioid receptors present in the brain and cause a feeling of euphoria and general well-being. Withdrawing them from the system may lead to extreme lethargy and fatigue. The patient may feel sleepy even after sleeping the whole night and remain exhausted the whole day. This may lead to poor sleeping habits. As he tends to sleep at odd hours, his appetite also suffers.

  • Headaches: Opioid analgesics are used for managing pain. Their abrupt withdrawal may lead to pain and severe headaches which are aggravated by audio and visual stimuli.

  • Emotional side effects: Withdrawal of opioid analgesics may cause emotional upheaval. The patient may lose their temper easily, remains agitated, irritable and frustrated. There may be sudden jerky movements of the limbs, dilated pupils, increased perspiration and yawning.

  • Other psychological effects: Patients may remain anxious and there may be sudden panic attacks. They may remain exhausted but find it difficult to fall asleep.

  • Other symptoms of withdrawal: Opioid analgesics often make the patient constipated. Their withdrawal may lead to bouts of diarrhea. The patient may complain of a runny nose, goose bumps, nausea and vomiting.

Duration of withdrawal symptoms

The withdrawal symptoms usually begin within 24 to 48 hours after quitting the painkillers. The initial few days after quitting are the worst. Patients will experience strong cravings for the drug and may find it hard to maintain their resolve to quit opioid painkillers. The duration of withdrawal symptoms depends on how strongly the body has become used to the presence of the drug. This, in turn, depends on the dosage and duration of drug abuse. It takes almost ten to fifteen days for the drug to clear from the system. Withdrawal symptoms may last from weeks to months and the patient may need medicines like buprenorphine to manage the withdrawal symptoms, as well as benefiting from counseling.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums